Pennsylvania, 2014Damaging Winds in Pennsylvania, July 13, 2014
July 13, 2014 · NWS BGM · 6 events in 3 counties and zones
A weak frontal boundary and a strong upper level disturbance helped develop numerous severe thunderstorms. Favorable and strong wind shear in the lower and middle layers of the atmosphere resulted in damaging winds across northeast Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary and a strong upper level disturbance helped develop numerous severe thunderstorms. Favorable and strong wind shear in the lower and middle layers of the atmosphere resulted in damaging winds across northeast Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 13, 2:53 PM EST, 22 minutes earlier.
Area forecast discussion, Jul 13, 2:53 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 PM EDT SUN JUL 13 2014
.SYNOPSIS...
AN UPPER LEVEL LOW DIGGING INTO THE GREAT LAKES WILL BRING PERIODS
OF SHOWERS AND THUNDERSTORMS OVER THE NEXT FEW DAYS. THE ASSOCIATED
FRONTAL SYSTEM WILL MOVE OFFSHORE BY TUESDAY NIGHT, WITH DRIER
WEATHER AND COOLER TEMPERATURES FOR MID WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AT 4 PM...LOCAL RADAR SHOWS CONVECTION ASSOCIATED WITH INITIAL
SHORT WAVE MOVING THROUGH THE TWIN TIERS AND WESTERN CATSKILLS.
DUE TO LACK OF INSTABILITY, ACTIVITY SO FAR HAS ONLY BEEN
ASSOCIATED WITH VERY HEAVY DOWNPOURS AND BRIEF GUSTY WINDS.
OVER WRN NY ANOTHER LINE OF CONVECTION ASSOCIATED WITH SFC TROF
IS NOW MOVING INTO THE SRN TIER AND FINGER LAKES REGION. THIS
CONVECTION WILL MOVE THROUGH THE REGION DURING THE LATE AFTERNOON
AND EARLY EVENING PERIOD. DUE TO ENVIRONMENTAL WINDS AND LIFT
ASSOCIATED WITH TROF A FEW STORMS COULD BECOME SVR THROUGH EARLY
EVENING WITH PRIMARY THREAT DAMAGING WINDS. THE LIMITING FACTOR
IS INSTABILITY DUE TO EARLIER CONVECTION AND CLOUDS BUT SPC
MESO ANALYSIS PAGE SHOWS CAPES AROUND 1000J/KG OVER NE PA, SO
ACTIVITY MAY INTENSIFY AS IT SHIFTS EAST. HEAVY RAINFALL IS ALSO A
THREAT WITH ANY CONVECTION THROUGH EARLY EVENING AS AIRMASS IS
VERY JUICY WITH PWATS AROUND 2 INCHES.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
MONDAY...BOUNDARY WHICH IS CURRENTLY MOVING THROUGH AREA WILL
REMAIN OVER EASTERN PA AND BE THE FOCUS FOR MORE SIGNIFICANT
CONVECTION BY MONDAY AFTERNOON. WILL CONTINUE WITH CHC POPS FOR
MUCH OF CENTRAL NY BUT LIKELY FOR NE PA, SRN CATSKILLS AND LOCAL
BGM AREA. BASED ON SVR WX INDICES A FEW STORMS COULD APPROACH SVR
LIMITS ALTHOUGH THE MAIN THREAT MAY BE HEAVY RAIN AS CONVECTION
PERSIST OVER NE PA AND AIRMASS REMAIN VERY MOIST WITH PWATS AROUND
2 INCHES.
MONDAY NIGHT...ACTIVITY WILL DIMINISH BY LATE EVENING AS
APPROACHING UPPER LEVEL WAVE MOVES INITIAL BOUNDARY THROUGH AND
MAIN SFC COLD FRONT APPROACHES REGION. WILL CONTINUE WITH CHC POPS
THROUGH THE OVERNIGHT PERIOD.
TUESDAY...DEEP H5 TROF MOVES INTO NEARBY SOUTHERN ONTARIO AS SFC
COLD FRONT MOVES THROUGH FA FROM I81 WEST DURING THE MORNING HOURS
AND POINTS EAST DURING THE AFTERNOON. INSTABILITY LOOKS FAIRLY
WEAK EXCEPT FOR THE FAR SE FA WHERE MODELS SUGGEST SEVERAL HUNDRED
J/KG. WILL CONTINUE WITH HIGH CHC POPS THROUGH PERIOD.
TUESDAY NIGHT/WEDNESDAY...UPPER LEVEL TROF SETTLES OVER THE
NORTHEAST AS SFC HIGH PRES GRADUALLY BUILDS SOUTH FROM THE UPPER
GREAT LAKES. AFTER SOME LINGERING SHOWERS FOR THE ERN CWA TUE
EVENING PERIOD WILL BE MAINLY DRY AND PARTLY CLOUDY. HIGHS ON WED
WILL GENERALLY RANGE IN THE LOWER TO MIDDLE 70S.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
NOON UPDATE...
THE BIG STORY DURING THE LONG TERM FORECAST WILL BE A BROAD UPPER
LEVEL TROF OVER THE EASTERN HALF OF THE US WITH COOLER THAN AVERAGE
TEMPS, AND A POSSIBLE RETURN TO UNSETTLED WEATHER BY THE WEEKEND.
MAINLY DRY WEATHER IS EXPECTED WEDNESDAY NIGHT INTO EARLY FRIDAY.
DURING THIS PERIOD A SHORT WAVE WILL MOVE THROUGH IN THE MEAN FLOW
DURING THE DAY THURSDAY. I CONTINUED A DRY FORECAST BUT A POP UP
SHOWER CAN'T BE RULED OUT THIS DAY AS THE SHORT WAVE MOVES
THROUGH. WITH THE BASE OF THE UPPER LEVEL TROF STILL OVER CENTRAL
TX, WE AREN'T QUITE OUT OF THE WOODS FOR MORE PRECIPITATION AS WE
HEAD TOWARD THE WEEKEND. AS THIS TROF MOVES EAST OVER THE
SOUTHEASTERN US, A DEEP SOUTHWEST FLOW WILL DEVELOP AND TRANSPORT
MOISTURE UP THE ATLANTIC COAST. THE TIMING AND HOW FAR NORTH THE
MOISTURE GETS IS STILL VERY MUCH IN QUESTION. THE OLDER RUNS OF THE
GFS ARE ABOUT 24 HOURS FASTER THAN THE EURO, BRINGING IN SHOWERS
BY FRIDAY EVENING WITH THE EURO NOT UNTIL SATURDAY EVENING.
WHATEVER THE CASE IT DOES APPEAR CHANCES WILL INCREASE FOR SHOWERS
OVER THE WEEKEND ITSELF. ON THE FRONT END I PUT IN JUST A 20%
CHANCE FOR SHOWERS IN NEPA FRIDAY BUT SAVE HIGHER CHANCES FOR SAT/SUN.
IF THE PATTERN HOLDS CHANCES FOR RAIN MAY NEED TO BE INCREASED THIS
WEEKEND BUT STILL WAY TOO FAR AND UNCERTAIN AT THIS POINT FOR
ANYTHING MORE THAN THAT.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SHOWERS AND THUNDERSTORMS ARE LIKELY OVER THE TERMINALS THROUGH
0Z. WHILE BRIEF IFR IS POSSIBLE EVERYWHERE, MOST LIKELY TERMINALS
WILL BE FROM NEAR KELM THROUGH KBGM/KITH AND KAVP. STRONG GUSTY
WINDS ALSO POSSIBLE HERE WITH MORE ORGANIZED LINES OF STORMS.
ENHANCED THE WIND WORDING HERE TO SHOW THAT ALONG WITH IFR VSBYS.
CONVECTION DIMINISHES THIS EVENING BUT LEFTOVER MOISTURE WILL
PRODUCE MVFR RESTRICTIONS OVERNIGHT.
OUTLOOK...
MON THROUGH TUE NGT...POTENTIAL RESTRICTIONS FROM SHRA/TSRA.
WED/THUR/FRI...PRIMARILY VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...RRM
LONG TERM...HEDEN
AVIATION...HEDEN
Hazardous weather outlook, Jul 13, 2:23 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 PM EDT SUN JUL 13 2014
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
323 PM EDT SUN JUL 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...ONIGHT.
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS.
SOME STORMS COULD BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY
THREAT. ANY THUNDERSTORMS THROUGH THIS EVENING WILL PRODUCE VERY
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED AGAIN ON MONDAY. SOME
OF THESE STORMS COULD APPROACH SEVERE LIMITS ESPECIALLY IN NORTHEAST
PENNSYLVANIA. ANY THUNDERSTORMS ON MONDAY WILL ALSO PRODUCE VERY
HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RRM
In the hours before
Local storm report, Jul 13, 1:15 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 PM EDT SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TORNADO DEERFIELD 43.12N 75.22W
07/08/2014 ONEIDA NY NWS STORM SURVEY
A SMALL TORNADO TRACKED FOR APPROXIMATELY 1.3 MILES
THROUGH A RESIDENTIAL AREA NEAR UTICA NY. THE TORNADO
WAS RATED AS EF-1 WITH MAXIMUM ESTIMATED WIND SPEEDS OF
90 MPH. DOZENS OF TREES WERE CHOPPED UP OR FELLED BY THE
TORNADO... AND ONE RESIDENCE LOST TWO WALLS OF AN
ATTACHED GARAGE. SEVERAL OTHER RESIDENCES EXPERIENCED
SHINGLE AND SIDING DAMAGES.
&&
JABSpecial weather statement, Jul 13, 1:48 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EDT SUN JUL 13 2014
NYZ045-046-056-057-PAZ038-039-131930-
BRADFORD PA-BROOME NY-CHENANGO NY-DELAWARE NY-OTSEGO NY-SUSQUEHANNA
PA-
248 PM EDT SUN JUL 13 2014
...LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BRADFORD...
DELAWARE...NORTHERN SUSQUEHANNA...SOUTHEASTERN BROOME...SOUTHEASTERN
CHENANGO AND SOUTHERN OTSEGO COUNTIES...
* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS AND SHOWERS CAPABLE OF PRODUCING
STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM GILBERTSVILLE TO GREAT BEND TO
15 MILES WEST OF ROME...AND MOVING EAST AT 40 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
NEW LISBON AND OQUAGA CREEK STATE PARK AT 250 PM EDT...
GILBERT LAKE STATE PARK AND LAURENS AT 255 PM EDT...
MT VISION AND HALLSTEAD AT 300 PM EDT...
MILFORD AND HICKORY GROVE AT 305 PM EDT...
WESTVILLE AND ROBERT V. RIDDELL STATE PARK AT 310 PM EDT...
ELK CREEK AND SCHENEVUS AT 315 PM EDT...
WESTFORD AND BUTTS CORNER AT 320 PM EDT...
BEAR SPRING MOUNTAIN CAMPGROUND AND LANESBORO AT 325 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WINDS. RAINFALL AMOUNTS COULD REACH ONE INCH IN LESS THAN
AN HOUR.
LAT...LON 4209 7488 4199 7534 4200 7548 4196 7548
4188 7589 4178 7678 4199 7576 4260 7533
4267 7463 4252 7470 4243 7463
/TACSpecial weather statement, Jul 13, 2:28 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 PM EDT SUN JUL 13 2014
NYZ057-PAZ038>040-132015-
BRADFORD PA-DELAWARE NY-SUSQUEHANNA PA-WAYNE PA-
328 PM EDT SUN JUL 13 2014
...LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
BRADFORD...EXTREME NORTHERN WAYNE...NORTHERN SUSQUEHANNA AND SOUTHERN
DELAWARE COUNTIES...
* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM SHERMAN TO HALLSTEAD TO BRACKNEY...AND MOVING
EAST AT 35 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
SHERMAN AT 330 PM EDT...
HARVARD AT 340 PM EDT...
SHINHOPPLE AT 345 PM EDT...
CORBETT AT 350 PM EDT...
SUSQUEHANNA AT 400 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WINDS.
THUNDERSTORMS HAVE BEEN DROPPING 1 TO 2 INCHES OF RAIN IN LESS THAN
AN HOUR...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
DRAINAGE AREAS.
LAT...LON 4200 7501 4185 7634 4192 7580 4200 7546
4200 7537 4201 7540 4203 7533 4209 7462
/TACSpecial weather statement, Jul 13, 2:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
337 PM EDT SUN JUL 13 2014
NYZ015-022-023-132030-
SCHUYLER NY-STEUBEN NY-YATES NY-
337 PM EDT SUN JUL 13 2014
...LINE OF STRONG THUNDERSTORMS WILL AFFECT SCHUYLER...SOUTHERN YATES
AND STEUBEN COUNTIES...
* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM ITALY IN YATES COUNTY TO COHOCTON IN STEUBEN
COUNTY AND FARTHER WEST IN THE WESTERN SOUTHERN TIER. THE LINE IS
MOVING EAST AT 35 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
NORTH HORNELL AT 350 PM EDT...
BRANCHPORT AND GUYANOGA AT 355 PM EDT...
KEUKA LAKE STATE PARK AND BLUFF POINT AT 400 PM EDT...
CROSBY AND WHEELER AT 405 PM EDT...
PORTER CORNER AND KANONA AT 410 PM EDT...
HIMROD AND WEST GREENWOOD AT 415 PM EDT...
THESE STORMS WILL PRODUCE WIND GUSTS TO 40 MPH...ENOUGH TO BRING
TWIGS OR SMALL BRANCHES DOWN...ALONG WITH A HALF INCH TO INCH OF
RAINFALL IN A SHORT AMOUNT OF TIME. THIS MAY CAUSE PONDING OF WATER
IN POOR DRAINAGE AREAS AND ROADS.
LAT...LON 4253 7773 4254 7767 4258 7765 4258 7737
4267 7737 4263 7689 4254 7689 4255 7670
4245 7670 4201 7742 4200 7775
MDPThunderstorm Wind, Susquehanna
- When
- July 13, 3:15 PM EST
- Where
- Susquehanna County, Lakeside
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.880, -75.670
A tree was blown down on a house. Trees were either downed or uprooted, a boat on a lift was turned over and a flagpole was blown down on Page Lake.
Thunderstorm Wind, Susquehanna
- When
- July 13, 3:30 PM EST
- Where
- Susquehanna County, 1.72 mi SW of Lakeview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.850, -75.640
Numerous trees were blown down. Some trees were blown down on homes but Emergency Manager reported damage to be minor.
Thunderstorm Wind, Susquehanna
- When
- July 13, 3:32 PM EST
- Where
- Susquehanna County, 1.24 mi SW of Upsonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.910, -75.820
Trees were blown down blocking Forks Hill Road in Franklin Township.
Thunderstorm Wind, Bradford
- When
- July 13, 6:15 PM EST
- Where
- Bradford County, 0.69 mi S of North Towanda
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.770, -76.450
Several reports of trees were blown down in Bradford County.
Thunderstorm Wind, Luzerne
- When
- July 13, 7:40 PM EST
- Where
- Luzerne County, 0.69 mi N of Glen Lyon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.180, -76.080
A tree was blown down along Route 11. Time was estimated using radar data.
Thunderstorm Wind, Luzerne
- When
- July 13, 8:05 PM EST
- Where
- Luzerne County, Bear Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.180, -75.770
A tree was blown down in Bear Creek. Time was estimated using radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, July 13, 2014$150,000 · EF1 · 12 events
- Flash Flood and Dust Storm in Arizona, July 13 to 14, 2014$450,000 · 57 kt wind · 4 events
- Damaging Winds in Pennsylvania, July 13, 2014$135,000 · 55 kt wind · 12 events
- Flash Flood and Damaging Wind in Arizona, July 13, 2014$155,000 · 65 kt wind · 2 events
- Damaging Winds and Heavy Rain in Arizona, July 13, 2014$77,000 · 60 kt wind · 8 events
- Lightning Strike in Indiana, July 13, 2014$100,000 · 1 event
- Tornado and Damaging Winds in West Virginia, July 13, 2014$33,000 · EF0 · 22 events
- Damaging Winds in Ohio, July 13, 2014$59,000 · 50 kt wind · 4 events
- Damaging Winds in Maryland, July 13, 2014$27,000 · 52 kt wind · 19 events
- Damaging Winds in West Virginia, July 13, 2014$50,000 · 50 kt wind · 4 events
- Flood and Hail in Ohio, July 13, 20141 injured · $21,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2014$17,000 · 1 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520935, 520936, 520937, 520938, 520939, 520940.